Alert archive / Tennessee / High Wind Warnings in 2024

High Wind Warning 6, NWS Morristown, TN

March 25, 20248 counties in Tennessee

NWS Morristown, TN issued this high wind warning at Mar 25, 2024, 2:36 AM EDT for 8 counties in Tennessee. It took effect at Mar 25, 2024, 5:00 PM EDT. It was in force for 22 hr. 14 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 25, 2024, 2:36 AM EDT (06:36 UTC)
In effect from
Mar 25, 2024, 5:00 PM EDT
Expired
Mar 26, 2024, 3:15 PM EDT
In force
22 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 9:15 PM EDTNON-TSTM WND GST 592 S Camp Creek, TNA 59 mph wind gust was recorded at the NOAA ATDD weather station at Camp Creek Elementary School.
Mar 25, 10:00 PM EDTNON-TSTM WND GST 763 Ese Wears Valley, TNThe Cove Mountain fire tower recorded a 76 mph non-thunderstorm wind gust.
Mar 26, 12:30 AM EDTNON-TSTM WND GST 572 S Camp Creek, TNMesonet station TNCPC Camp Creek.
Mar 26, 12:36 AM EDTNON-TSTM WND GST 462 N Alcoa, TNASOS station KTYS Knoxville McGhee Tyson.
Mar 26, 12:48 AM EDTNON-TSTM WND GST 564 Se Cedar Creek, TNMesonet station PGVT1 Nolichucky (4 SE Cedar Creek).
Mar 26, 1:44 AM EDTNON-TSTM WND GST 513 Sw Shady Valley, TNMesonet station TT619 North Zone Qd.
Mar 26, 1:55 AM EDTNON-TSTM WND GST 522 N Cades Cove, TNMesonet station IGGT1 Indian Grave Gap (2 N Cades Cove).
Mar 26, 2:00 AM EDTNON-TSTM WND GST 512 Nne Happy Valley, TNGSMNP Look Rock mesonet.
Mar 26, 2:00 AM EDTNON-TSTM WND GST 672 Ene Cades Cove, TNGSMNP Cades Cove mesonet site.
Mar 26, 2:00 AM EDTNON-TSTM WND GST 853 Ese Wears Valley (Cov, TNCorrects previous non-tstm wnd gst report from 3 ESE Wears Valley. The Cove Mountain fire tower recorded a 76 mph non-thunderstorm wind gust.
Mar 26, 2:00 AM EDTNON-TSTM WND GST 932 S Camp Creek, TNCorrects previous non-tstm wnd gst report from 2 S Camp Creek. A 59 mph wind gust was recorded at the NOAA ATDD weather station at Camp Creek Elementary School.
Mar 26, 2:20 AM EDTNON-TSTM WND GST 628 Se Citico, TNMesonet station TT377 Praws 10.
Mar 26, 2:55 AM EDTNON-TSTM WND GST 404 Sw Madisonville, TNMesonet station FW7012 Madisonville.
Mar 26, 5:09 AM EDTNON-TSTM WND GST 592 S Round Mountain, TNRecorded at the UMC Sterchi Lodge near Match Patch and the Appalachian Trail at 4400 feet.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.6 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2024-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2024-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWUS74 KMRX 250636
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
236 AM EDT Mon Mar 25 2024

TNZ018-041-043-045-047-072-074-087-251845-
/O.UPG.KMRX.HW.A.0004.240325T2100Z-240326T2100Z/
/O.NEW.KMRX.HW.W.0006.240325T2100Z-240326T1800Z/
/O.CON.KMRX.WI.Y.0013.000000T0000Z-240325T2100Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast
Carter-Blount Smoky Mountains-Sevier Smoky Mountains-Southeast
Monroe-
Including the cities of Cades Cove, Laurel Bloomery, Erwin,
Mountain City, Doeville, Elkmont, Hampton, Limestone Cove,
Gatlinburg, Neva, Trade, Citico, Coker Creek, Unicoi, Cedar
Creek, Shady Valley, and Hartford
236 AM EDT Mon Mar 25 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 PM EDT 
TUESDAY...

* WHAT...For the Wind Advisory, southeast winds 15 to 30 mph with 
  gusts up to 50 mph across the higher elevations and foothills. For 
  the High Wind Warning, southeast winds 30 to 40 mph with gusts up 
  to 80 mph possible across the higher elevations and foothills.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Johnson, 
  Sevier Smoky Mountains, Southeast Carter, Southeast Greene, 
  Southeast Monroe, and Unicoi Counties.

* WHEN...For the Wind Advisory, until 5 PM EDT this afternoon. For 
  the High Wind Warning, from 5 PM this afternoon to 2 PM EDT 
  Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

NCZ060-061-TNZ012-035-067-068-081>086-098>102-251845-
/O.EXB.KMRX.WI.Y.0013.240325T2100Z-240326T1800Z/
Cherokee-Clay-Scott TN-Morgan-Roane-Loudon-Sequatchie-Bledsoe-
Rhea-Meigs-McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West
Polk-East Polk-
Including the cities of Dayton, Petros, Sweetwater, Conasauga,
Rockwood, High Point, Norma, Cartwright, Madisonville, Spring
City, Violet, Old Washington, Oneida, Pine Orchard, Cleveland,
Archville, Parksville, Bullet Creek, Powells Crossroads, Etowah,
Signal Mountain, Grandview, Benton, Lenoir City, Marble,
Monteagle, Andrews, Pikeville, Eagle Furnace, Harriman, Jasper,
Tusquitee, Oliver Springs, Loudon, Mount Crest, Fairview, Elgin,
Kingston, Dunlap, Palio, Brayton, Big Frog Mountain, Evensville,
Hiawasse Dam, Lone Oak, Clear Water, Haletown (Guild), Topton,
Smokey Junction, Athens, Huntsville, Dentville, Slick Rock,
Tasso, Hayesville, Big South Fork National, Whitwell, Ducktown,
Reliance, Old Cumberland, Brasstown, Murphy, Unaka, South
Pittsburg, Chattanooga, Bradbury, Big Spring, Lookout Mountain,
Turtletown, Melvine, Shooting Creek, Cagle, and Martin Springs
236 AM EDT Mon Mar 25 2024 /136 AM CDT Mon Mar 25 2024/

...WIND ADVISORY IN EFFECT FROM 5 PM EDT /4 PM CDT/ THIS AFTERNOON 
TO 2 PM EDT /1 PM CDT/ TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of southwest North Carolina and East Tennessee.

* WHEN...From 5 PM EDT /4 PM CDT/ this afternoon to 2 PM EDT /1 PM 
  CDT/ Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Localized higher wind gusts will be possible 
  along the line of rain showers and embedded thunderstorms on 
  Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

JLB
5 follow-up statements
682 
WWUS74 KMRX 252108
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
508 PM EDT Mon Mar 25 2024

TNZ018-041-043-045-047-072-074-087-261000-
/O.EXP.KMRX.WI.Y.0013.000000T0000Z-240325T2100Z/
/O.CON.KMRX.HW.W.0006.000000T0000Z-240326T1800Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast
Carter-Blount Smoky Mountains-Sevier Smoky Mountains-Southeast
Monroe-
Including the cities of Cades Cove, Trade, Laurel Bloomery,
Limestone Cove, Gatlinburg, Neva, Hampton, Coker Creek, Cedar
Creek, Unicoi, Doeville, Erwin, Hartford, Citico, Mountain City,
Elkmont, and Shady Valley
508 PM EDT Mon Mar 25 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM EDT TUESDAY...
...WIND ADVISORY HAS EXPIRED...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 80 mph 
  possible. Strongest winds will occur after midnight tonight.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Johnson, 
  Sevier Smoky Mountains, Southeast Carter, Southeast Greene, 
  Southeast Monroe, and Unicoi Counties.

* WHEN...Until 2 PM EDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

NCZ060-061-TNZ012-035-067-068-081>086-098>102-261000-
/O.CON.KMRX.WI.Y.0013.000000T0000Z-240326T1800Z/
Cherokee-Clay-Scott TN-Morgan-Roane-Loudon-Sequatchie-Bledsoe-
Rhea-Meigs-McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West
Polk-East Polk-
Including the cities of Turtletown, Fairview, Haletown (Guild),
Harriman, Madisonville, Bullet Creek, Clear Water, Reliance, Pine
Orchard, Dentville, Melvine, Smokey Junction, Spring City,
Sweetwater, Tasso, Norma, Rockwood, Evensville, High Point,
Pikeville, Ducktown, Shooting Creek, Big South Fork National,
Oneida, South Pittsburg, Petros, Conasauga, Cleveland, Big Frog
Mountain, Lenoir City, Unaka, Signal Mountain, Elgin, Dunlap,
Parksville, Old Washington, Palio, Hiawasse Dam, Brayton, Powells
Crossroads, Archville, Mount Crest, Old Cumberland, Grandview,
Topton, Huntsville, Andrews, Cartwright, Lookout Mountain,
Loudon, Eagle Furnace, Cagle, Jasper, Slick Rock, Big Spring,
Bradbury, Marble, Violet, Murphy, Martin Springs, Tusquitee,
Whitwell, Monteagle, Chattanooga, Lone Oak, Benton, Athens,
Oliver Springs, Hayesville, Dayton, Etowah, Kingston, and
Brasstown
508 PM EDT Mon Mar 25 2024 /408 PM CDT Mon Mar 25 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT /1 PM CDT/ 
TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of the Cumberland Plateau, southern Tennessee 
  valley, and southwest North Carolina.

* WHEN...Until 2 PM EDT /1 PM CDT/ Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CD
630 
WWUS74 KMRX 260747
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
347 AM EDT Tue Mar 26 2024

TNZ018-041-043-045-047-072-074-087-261800-
/O.CON.KMRX.HW.W.0006.000000T0000Z-240326T1800Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast
Carter-Blount Smoky Mountains-Sevier Smoky Mountains-Southeast
Monroe-
Including the cities of Trade, Coker Creek, Gatlinburg, Citico,
Mountain City, Neva, Shady Valley, Laurel Bloomery, Hartford,
Cedar Creek, Limestone Cove, Hampton, Cades Cove, Elkmont,
Doeville, Unicoi, and Erwin
347 AM EDT Tue Mar 26 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM EDT THIS 
AFTERNOON...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 80 mph.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Johnson, 
  Sevier Smoky Mountains, Southeast Carter, Southeast Greene, 
  Southeast Monroe, and Unicoi Counties.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

NCZ060-061-TNZ012-035-067-068-081>086-098>102-261800-
/O.CON.KMRX.WI.Y.0013.000000T0000Z-240326T1800Z/
Cherokee-Clay-Scott TN-Morgan-Roane-Loudon-Sequatchie-Bledsoe-
Rhea-Meigs-McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West
Polk-East Polk-
Including the cities of South Pittsburg, Bradbury, Jasper,
Cleveland, Evensville, Parksville, Etowah, Loudon, Harriman,
Eagle Furnace, Archville, Norma, Bullet Creek, Ducktown, Elgin,
Oneida, Hayesville, Smokey Junction, Petros, Cartwright, Spring
City, Dentville, Martin Springs, Madisonville, Reliance,
Fairview, Tasso, Pikeville, Unaka, Slick Rock, Cagle, Hiawasse
Dam, Grandview, Dunlap, Kingston, Lenoir City, High Point,
Huntsville, Rockwood, Brayton, Powells Crossroads, Sweetwater,
Old Cumberland, Monteagle, Oliver Springs, Big Spring, Marble,
Topton, Conasauga, Melvine, Brasstown, Lone Oak, Dayton, Violet,
Andrews, Athens, Clear Water, Tusquitee, Pine Orchard, Lookout
Mountain, Chattanooga, Benton, Palio, Big Frog Mountain, Old
Washington, Whitwell, Turtletown, Haletown (Guild), Mount Crest,
Big South Fork National, Murphy, Shooting Creek, and Signal
Mountain
347 AM EDT Tue Mar 26 2024 /247 AM CDT Tue Mar 26 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT /1 PM CDT/ THIS 
AFTERNOON...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of southwest North Carolina and east Tennessee.

* WHEN...Until 2 PM EDT /1 PM CDT/ this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

BW
029 
WWUS74 KMRX 261423
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1023 AM EDT Tue Mar 26 2024

NCZ060-061-TNZ012-035-067-068-081>086-098>102-261530-
/O.CAN.KMRX.WI.Y.0013.000000T0000Z-240326T1800Z/
Cherokee-Clay-Scott TN-Morgan-Roane-Loudon-Sequatchie-Bledsoe-
Rhea-Meigs-McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West
Polk-East Polk-
Including the cities of High Point, Shooting Creek, Elgin, Lenoir
City, Huntsville, Pine Orchard, Lone Oak, Martin Springs,
Dentville, Athens, Old Washington, Monteagle, Signal Mountain,
Parksville, Old Cumberland, Rockwood, Melvine, Cleveland,
Chattanooga, Whitwell, Bullet Creek, Kingston, Pikeville, Petros,
Bradbury, Lookout Mountain, Topton, Spring City, Tasso,
Hayesville, Haletown (Guild), Murphy, Hiawasse Dam, Brasstown,
Violet, Oneida, South Pittsburg, Jasper, Conasauga, Dunlap,
Fairview, Oliver Springs, Grandview, Etowah, Norma, Big Spring,
Marble, Slick Rock, Sweetwater, Eagle Furnace, Mount Crest,
Madisonville, Benton, Smokey Junction, Dayton, Big Frog Mountain,
Palio, Archville, Reliance, Turtletown, Tusquitee, Big South Fork
National, Cartwright, Cagle, Andrews, Brayton, Evensville,
Ducktown, Clear Water, Unaka, Loudon, Harriman, and Powells
Crossroads
1023 AM EDT Tue Mar 26 2024 /923 AM CDT Tue Mar 26 2024/

...WIND ADVISORY IS CANCELLED...

The threat has ended. Winds have decreased across the advisory area.

$$

TNZ018-041-043-045-047-072-074-087-261800-
/O.CON.KMRX.HW.W.0006.000000T0000Z-240326T1800Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast
Carter-Blount Smoky Mountains-Sevier Smoky Mountains-Southeast
Monroe-
Including the cities of Cades Cove, Laurel Bloomery, Erwin,
Unicoi, Coker Creek, Shady Valley, Doeville, Hampton, Gatlinburg,
Neva, Hartford, Elkmont, Mountain City, Citico, Trade, Limestone
Cove, and Cedar Creek
1023 AM EDT Tue Mar 26 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM EDT THIS 
AFTERNOON...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 70 mph.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Johnson, 
  Sevier Smoky Mountains, Southeast Carter, Southeast Greene, 
  Southeast Monroe, and Unicoi Counties.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

TD
909 
WWUS74 KMRX 261754
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
154 PM EDT Tue Mar 26 2024

TNZ018-041-043-045-047-072-074-087-270000-
/O.EXT.KMRX.HW.W.0006.000000T0000Z-240327T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast
Carter-Blount Smoky Mountains-Sevier Smoky Mountains-Southeast
Monroe-
Including the cities of Cades Cove, Laurel Bloomery, Erwin,
Unicoi, Coker Creek, Shady Valley, Doeville, Hampton, Gatlinburg,
Neva, Hartford, Elkmont, Mountain City, Citico, Trade, Limestone
Cove, and Cedar Creek
154 PM EDT Tue Mar 26 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 70 mph.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Johnson, 
  Sevier Smoky Mountains, Southeast Carter, Southeast Greene, 
  Southeast Monroe, and Unicoi Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

TD
960 
WWUS74 KMRX 261915
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
315 PM EDT Tue Mar 26 2024

TNZ018-041-043-045-047-072-074-087-262015-
/O.CAN.KMRX.HW.W.0006.000000T0000Z-240327T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast
Carter-Blount Smoky Mountains-Sevier Smoky Mountains-Southeast
Monroe-
Including the cities of Cades Cove, Laurel Bloomery, Erwin,
Unicoi, Coker Creek, Shady Valley, Doeville, Hampton, Gatlinburg,
Neva, Hartford, Elkmont, Mountain City, Citico, Trade, Limestone
Cove, and Cedar Creek
315 PM EDT Tue Mar 26 2024

...HIGH WIND WARNING IS CANCELLED...

The threat has ended.  Winds are now decreasing within the Warning 
area. Therefore the High Wind Warning is being cancelled.

$$

TD

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Mar 25, 1:29 AM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 25, 1:29 AM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
129 AM EDT Mon Mar 25 2024

...New AVIATION...

.UPDATE...
Issued at 1022 PM EDT Sun Mar 24 2024

Most locations in the valley tonight are running warmer than
expected, thanks to a slight breeze helping to mix down warmer
air. Those with calm winds have been running on track. Mixed in
some RAP model guidance into an NBM and observations blend to
raise temperatures a few degrees through the remainder of the
night. Winds will stay light in the valley tonight, outside of a
few errant gusts. Winds are expected to strengthen in the
mountains and foothills overnight, and the weather station in
Camp Creek has begun to record 30 to 35 mph wind gusts this
evening, on track with the forecast.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 230 PM EDT Sun Mar 24 2024

Key Messages:

1. Dry for the short term period.

2. Winds will become strong and gusty in some of the mountains and
foothills of the E TN mountains tonight and Monday.

3. Low RH values expected Monday afternoon, and this will combine
with the strengthening winds to elevate fire weather concerns
especially to the lee of the mountains.

Discussion:

We start the period with surface high pressure centered to our
northeast and a low pressure system over the western Plains. This
low pressure system will track slowly east across the central Plains
during the short term period. Out ahead of this system, a low level
southeasterly jet will strengthen over our area. While moisture will
be slow to move in and the short term period will be rain free, the
set up looks favorable for mountain wave wind enhancement to occur
in the usual higher elevation and foothill areas starting tonight
and continuing through the short term period. Right now it looks
like we will see gusts to around 50 mph at times later tonight into
Monday in the usual areas, and the winds may begin to strengthen
further late Monday afternoon. Will issue a wind advisory starting
at midnight tonight in the E TN mountains, with a high wind watch
beginning late in the day.

In addition to the wind, RH values will get quite low Monday
afternoon with many areas dipping into the 20s. This will increase
the fire weather danger especially in the areas that see gusty winds
on the leeward side of the mountains.  After coordinating with TN
state forestry, no fire weather watch will be issued at this time
given the recent rain and rapid greenup that is occurring. However,
later shifts will continue to monitor and at least a fire danger
statement may be issued closer to the time of the winds/low RH
combo.  For now will headline these conditions in the FWF.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 230 PM EDT Sun Mar 24 2024

Key Messages:

1. Mountain wave wind event expected to strengthen Monday into Tuesday

2. Showers and isolated thunderstorms are expected off and on
Tuesday through Tuesday night with shower coverage decreasing on
Wednesday.

3. Near freeing temperatures possible Friday morning.

Discussion:

By Monday night the incoming frontal boundary will be moving near
the Mississippi river as the Tennesee Valley will likely remain well
north of the warm front, waiting for the occluded frontal boundary
to move in. Along and ahead of this system a very strong LLJ will
bring impactful weather to start the work week. Biggest impact will
likely be breezy conditions Monday night through Tuesday as core of
the jet looks to increase above 70 knots in northern TN and central
KY. This jet being out of the south to southeast will induce a very
strong mountain wave effect for multiple days, peaking in strength
late Monday into early Tuesday. Orientation of the jet, strength of
the jet, and inversion in the lower levels all point towards a
strong wind event. Based on latest high resolution guidance am
expecting multiple reports of 60+ mph winds and cannot rule out
seeing gusts over 80 mph in some locations. With this in mind will
issue a High Wind Watch for the southern Appalachian Mountains and
foothills Monday afternoon through Tuesday afternoon. Elsewhere
expect conditions to be breezy in the valley, and especially along
the Cumberland Plateau, with winds possibly gusting over 45 mph on
Monday into Tuesday. Further down in the valley it wont be nearly as
strong, but still expect fairly stout winds most of the day on
Monday into Tuesday, especially along ridge tops and higher
elevations.

Besides the wind the other impact will be widespread showers Tuesday
morning into Wednesday morning as the front sweeps through. Cannot
completely rule out seeing a few rumbles of thunder (with the
highest chances occurring across southeast TN) but expect most people
will just see light to moderate rainfall. Most places will see less
than an inch of rain over 24-36 hour event, but some places south of
Interstate 40 could see storm totals over an inch.

Once the front finally sweeps through we'll see broad troughing into
Thursday with near freezing tempos Friday morning under clear skies
and calm winds. Friday morning could see frost develop especially
along and north of Interstate 40 for a few hours before sunrise.

Strong ridging and surface high pressure will quickly warm things up
to end the work week and the upcoming weekend is shaping to up to be
fairly pleasant with mostly sunny skies and temperatures in the 70s

&&

.AVIATION...
(06Z TAFS)
Issued at 128 AM EDT Mon Mar 25 2024

VFR conditions prevail at all sites with high clouds increasing
today. South-southeast winds will increase throughout the day as
the pressure gradient continues to increase across the region.
LLWS will be possible at CHA and TYS after 03z Tuesday as stronger
winds arrive aloft.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             61  53  63  51 /   0  70  90  40
Knoxville McGhee Tyson Airport, TN  64  50  63  51 /   0  50  90  50
Oak Ridge, TN                       66  50  63  50 /   0  50  90  50
Tri Cities Airport, TN              64  45  60  49 /   0  10  80  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 5 PM EDT this afternoon for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     High Wind Watch from this afternoon through Tuesday afternoon
     for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-
     Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
     Southeast Monroe-Unicoi.

VA...NONE.
&&

SHORT TERM...Wellington
AVIATION...JB
Hazardous weather outlook, Mar 24, 3:05 PM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
305 PM EDT Sun Mar 24 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
305 PM EDT Sun Mar 24 2024 /205 PM CDT Sun Mar 24 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Winds will become strong and gusty over some of the higher
elevations and foothills of the east Tennessee mountains tonight.
See the wind advisory for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds will be strong and gusty over some of the higher elevations
and foothills of the east Tennessee mountains Monday. A High Wind
Watch will be in effect for 5pm Monday through Tuesday afternoon.

In addition, relative humidity values will be quite low Monday
afternoon, leading to elevated fire weather concern especially in
the areas with the stronger winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

High Wind Warnings in Tennessee, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.